Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 29, 2013, 12:25 PM PDT for San Bernardino County, California. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 12:25 PM PDT (19:25 UTC)
- Expired
- Aug 29, 2013, 5:30 PM PDT
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 85 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 1:40 PM PDT | FLOOD | 7 Se Lucerne Valley, CA | A LITTLE OVER ONE INCH OF RAIN IN 20 MINUTES. WATER IS APPROXIMATELY 3 INCHES DEEP ON THE ROADS. |
| Aug 29, 2:00 PM PDT | FLASH FLOOD | 7 N Big Bear City, CA | REPORTED MAJOR FLOODING IN DRY WASHES AND DEBRIS REMOVAL REQUIRED ON HIGHWAY 18 TOWARDS BIG BEAR AT INTERSECTION OF CAMPO ROAD. WATER AS DEEP AS 2 FEET IN PLACES. FLASH FLOOD DURATION 3 HOURS |
| Aug 29, 2:15 PM PDT | FLASH FLOOD | 7 N Big Bear City, CA | WATER OVER HIGHWAY 18, ESTIMATED BY THE SPOTTER TO BE 50FT WIDE AND +2FT DEEP. FLOW WAS CARRYING BOULDERS ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027
WGUS56 KSGX 291925
FFWSGX
CAC071-292230-
/O.NEW.KSGX.FF.W.0041.130829T1925Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1225 PM PDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 330 PM PDT
* AT 1210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MOSTLY STATIONARY THUNDERSTORMS JUST NORTH OF BIG BEAR LAKE AND
BIG BEAR CITY ALONG HIGHWAYS 38 AND 18 WHICH WILL LIKELY PRODUCE
FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
3422 11713
$$
HARRISON3 follow-up statements
365
WGUS76 KSGX 292040
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT THU AUG 29 2013
CAC071-292230-
/O.CON.KSGX.FF.W.0041.000000T0000Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
140 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN OVER THE BIG BEAR AREA...INCLUDING HIGHWAYS 38
AND 18. SO FAR...RADAR ESTIMATES RAINFALL OF 2.52 INCHES HAS FALLEN.
FLASH FLOODING IS LIKELY TO OCCUR FROM THIS CONTINUOUS RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
3422 11713
$$
HARRISON761
WGUS56 KSGX 292222
FFWSGX
CAC071-300030-
/O.EXT.KSGX.FF.W.0041.000000T0000Z-130830T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 530 PM PDT
* AT 311 PM PDT...DOPPLER RADAR INDICATED THAT MOST OF THE HEAVY
RAINFALL HAS ENDED OVER THE BIG BEAR AREA...BUT MORE STORMS MAY
DEVELOP...AND A TRAINED WEATHER SPOTTER REPORTED FLOODING ON
HIGHWAY 18. THUS...THE FLASH FLOOD WARNING HAS BEEN EXTENDED.
* LOCATIONS IN THE WARNING INCLUDE...HIGHWAY 18...HIGHWAY 38...AND
BIG BEAR LAKE AND CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
3422 11713
$$
HARRISON440
WGUS76 KSGX 300026
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PDT THU AUG 29 2013
CAC071-300034-
/O.EXP.KSGX.FF.W.0041.000000T0000Z-130830T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
526 PM PDT THU AUG 29 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
HEAVY RAINS HAVE ENDED OVER THE BIG BEAR LAKE...HIGHWAY 18 AND
HIGHWAY 38 AREA...AND THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE. HOWEVER...RUN-OFF WILL CONTINUE OVER THE NEXT FEW
HOURS...AND DRIVERS SHOULD USE CAUTION AND AVOID DRIVING
THROUGH FLOODED ROADS.
LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
3422 11713
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:22 AM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 9:22 AM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 922 AM PDT THU AUG 29 2013 .SYNOPSIS... A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND DESERTS TODAY WITH A FEW DRIFTING WEST INTO THE VALLEYS. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS WILL INCREASE ON FRIDAY...THEN GRADUALLY THIN SATURDAY AS A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE MARINE LAYER AND ASSOCIATED STRATUS WAS WELL OUT TO SEA THIS MORNING...BUT MONSOONAL MOISTURE INCREASING FROM THE SE WAS BRINGING MID AND HIGHER CLOUDS INTO THE AREA FROM THE LOWER DESERTS. THE NKX SOUNDING SHOWED AN INCREASE TO 1.67 INCHES...AND DEWPOINTS AND PW HAVE SURGED ACROSS THE LOWER DESERTS. SFC PRESSURE GRADIENTS WERE WEAK AND SLIGHTLY OFFSHORE. WINDS HAVE BACKED AROUND TO EASTERLY AT 5-15 KT IN THE MID LEVELS. LOOKS LIKE A WARM AND INCREASINGLY HUMID DAY WEST OF THE MOUNTAINS WITH PERIODS OF MID-HIGH CLOUDS AND EVEN A FEW THUNDERSTORMS POSSIBLE BY AFTERNOON. WITHOUT THE MARINE LAYER...TEMPERATURES WILL RISE QUICKLY INTO THE 80S ALL THE WAY TO THE COAST...AND WELL INTO THE 90S A FEW MILES INLAND...PROVIDED CLOUDS PERMIT ENOUGH SUN. THE VERY HIGH PW OVER THE DESERTS SUPPORTS VERY HEAVY RAINFALL RATES IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE ABUNDANCE OF HIGHER CLOUDS APPROACHING FROM THE LOWER COLORADO RIVER VALLEY. HOWEVER...WITH CONVECTION ALREADY ACTIVE OVER NORTHERN BAJA...EVEN LIMITED SUN IN THESE AREAS SHOULD FIRE OFF INTENSE CONVECTION. SO A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. MODELS ARE TRACKING AND WATER VAPOR IMAGERY CONFIRMS A WEAK TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION IS LIKELY TO BE SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH DECREASING CHANCES OF PRECIP INTO LABOR DAY. THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE ALOFT...LIMITED INLAND PENETRATION. && .AVIATION... 281610Z...BKN MERGG LAYERS BETWEEN 10000-20000 FT MSL SPREADING WEST-NORTHWEST ACROSS THE REGION. BETWEEN 2000-30/0100 UTC MTNS OBSCD ABOVE 6000 FT MSL...NUMEROUS 4-6SHRA SCT 2SM +SHRA...ISOLD EMBED TSTM WITH TOPS FL350...ALSO MOVING WEST ACROSS INLAND VALLEYS. AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN 10000 AND 25000 FT MSL. && .MARINE... TWO SIGNIFICANT MARINE WEATHER CHANGES TODAY THROUGH SUNDAY... FIRST CHANGE IS THE INCREASE IN SOUTH SWELL AND THE ARRIVAL OF THE FIRST WNW SWELL OF THE LATE SUMMER. COMBINED SEAS FROM BOTH WILL BE AROUND 5 FEET...WHICH NORMALLY IS NOT NOTEWORTHY EXCEPT FOR THE FACT IT THAT THIS IS ABOUT TWICE AS HIGH AS WHAT SEAS HAVE BEEN FOR THE PAST MONTH. SECOND CHANGE IS THE THREAT OF NOCTURNAL THUNDERSTORMS TONIGHT/ FRIDAY MORNING AS THE EASTERLY WAVE MOVES ACROSS THE AREA. THE PROBABILITY OF THESE OCCURRING IS HIGHER THAN THE MONSOON SURGE EVENT OF LAST WEEKEND/EARLIER THIS WEEK. WITH THAT EVENT THERE WERE THUNDERSTORMS OVER THE MEXICAN COASTAL WATERS WEST AND SOUTH OF ENSENADA...BUT NOT FURTHER NORTH DUE TO THE TRANSPORT WINDS REMAINING FROM SOUTHWEST OVER THE SOUTHERN CALIFORNIA COASTAL WATERS. WITH THE FORECAST SYNOPTIC PATTERN FOR THIS EVENT...THE TRANSPORT WINDS WOULD REMAIN OUT OF THE EAST/SOUTHEAST THROUGH FRIDAY....AMPLE TIME FOR THE MOISTURE AND INSTABILITY TO MOVE ACROSS THE COASTAL WATERS. ALL THAT WOULD THEN BE NEEDED IS A TRIGGER MECHANISM. THIS COULD COME FROM AN OUTFLOW BOUNDARY MOVING FROM LAND TOWARDS THE COAST AND COLLIDING WITH THE WANING SEA BREEZE DURING THE EARLY EVENING HOURS...AND/OR FROM THE INTERACTION BETWEEN ANY SUBSEQUENT OUTFLOW BOUNDARIES AND THE PREVAILING SOUTHEAST FLOW OVERNIGHT. THIS WOULD BE A SCENARIO FOR CONTINUING THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. PLAN TO ISSUE A MARINE WEATHER STATEMENT BEFORE NOON WITH SIMILAR WORDING USED IN THE STATEMENT ISSUED ON MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR MOUNTAINS AND DESERTS...SEE LAXFFASGX. && PUBLIC...JAD AVIATION...BALFOUR
Hazardous weather outlook, Aug 29, 3:24 AM PDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 324 AM PDT THU AUG 29 2013 CAZ055-056-058-060>062-292330- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 324 AM PDT THU AUG 29 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-048-050-057-292330- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 324 AM PDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SHOWERS AND THUNDERSTORMS IN THE VALLEYS FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:02 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 29, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 29, 1:36 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 29, 1:38 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 29, 2:38 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 29, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 24 min |
| Aug 29, 2:56 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.